Get Help & Answers Now

How can we help?

I'm ready to sign up! I have a few questions I want to refer someone Quiz: is Suboxone for me?

Opioids & Nausea: Everything You Need to Know

Peter Manza, PhD profile image
Reviewed By Peter Manza, PhD • Updated Jan 12, 2024 • 11 cited sources

Opioids like oxycodone, morphine, hydrocodone and codeine can commonly cause nausea and vomiting. In fact, about 40% of people develop nausea due to opioids, and up to 25% vomit after opioid intake.[1] People like this often say their nausea is worse than the pain the opioids were used to treat and are willing to accept a higher level of pain in order to reduce their nausea.[9]

Side effects like nausea and vomiting could theoretically prevent people from misusing opioids. But sometimes, taking prescription opioids is necessary, such as after a major surgery or to manage cancer pain. And if you’re taking an opioid medication like buprenorphine or Suboxone to treat opioid use disorder (OUD), you could develop nausea too.

If your opioid-induced nausea doesn’t fade within a few days — and it often does — your doctor can help you address it and feel better. They may adjust your dose, change medications, or prescribe you an antiemetic drug.

Who is Most Likely to Experience Opioid-Induced Nausea?

Quick Answer

Women are more likely to experience opioid-induced nausea and vomiting than men, and black  people have a higher likelihood of experiencing these side effects than white people. Older individuals are also more likely to experience opioid-induced nausea.[2]

Do Opioids Cause Nausea?

Do Opioids Cause Nausea?

Yes, opioid pain medications commonly cause nausea and vomiting. While all opioids work on brain receptors, they bind in slightly different ways.[2] As a result, each medication works slightly differently. Side effects can be different too, but almost all of them can trigger at least some nausea. 

Morphine, codeine, hydrocodone and oxycodone are all closely associated with nausea.[3] But buprenorphine and methadone can cause these gastrointestinal issues as well.

Some people only develop nausea when they take opioids orally. Patches, such as fentanyl patches, may not bother them, but others always feel queasy when they’re taking an opioid painkiller. 

Why Do Opioids Cause Nausea?

Researchers say opioids can cause nausea due to one (or all three) of the following factors.[2]

  1. Stimulation of Chemoreceptor Trigger Zone 

Your brainstem contains a sampling port to detect foreign substances within your blood.[4] Next to that port is your brain’s vomiting center. When the port spots something unusual, it triggers the vomit reflex to expel it.

Opioids can seem like foreign substances to your brain, especially when you haven’t used these substances before. Each dose could make you feel queasy, or you could vomit after taking your painkiller.

  1. Slowed Gut Motility 

Opioids are central nervous system (CNS) depressants, capable of slowing almost every critical function within your body, including how quickly food is digested. 

When your stomach and guts are packed tight with food, your body triggers a nausea reflex to keep you from eating more.[5] 

This type of nausea isn’t closely related to vomiting. But it can be uncomfortable and long-lasting. 

  1. Enhanced Vestibular Sensitivity 

Bones deep inside your inner ear report information about your head and body position to neurons deep within your brain. The vestibular system is remarkably accurate, helping you understand where you are in space. If its normal function is altered, you can feel disoriented and dizzy.[6] 

Opioids can disrupt the normal functioning of the vestibular system, producing nausea accompanied by dizziness that worsens when you move your eyes or your head.[7] 

How to Manage Opioid-Induced Nausea

Recurring episodes of opioid-induced vomiting and nausea are serious, leading to electrolyte imbalances and a reduced quality of life.[1] 

For someone struggling with cancer, these complications can be life-threatening. For someone recovering from OUD who is experiencing distressing GI symptoms from their medication, these side effects could cause them to skip their meds, subsequently increasing the risk of relapse.

Opioid-induced nausea often fades as your body grows accustomed to the medication. [8] But if it doesn’t, you can work with your doctor to find relief. 

Coping Strategies for Opioid-Induced Emesis 

Your doctor might suggest one of the following options for managing nausea caused by opioid painkillers:[9]

  • Try antihistamines: These over-the-counter medications work on the vestibular system. If your nausea is accompanied by dizziness, using an antihistamine could ease both symptoms.
  • Ask your doctor to reduce your dose: If you’re using opioids for pain control, tell your doctor you’re struggling with nausea. They may be able to lower your dose enough to make your nausea fade while still keeping your pain in check. Experts recommend decreasing the dose by about 25% at first. If nausea persists, your doctor may recommend cutting back more.
  • Switch to a different opioid: People who feel sick on morphine-based opioids may get relief from a hydromorphone medication. Instead of using an oral drug, a skin patch might work better in some cases. Your doctor can help you find the right mix. 
  • Rest your head: Studies with mice suggest that opioid nausea worsens with head movements.[10] Your vestibular system can’t track quick movements, leading to feelings of nausea. Stay down with your head still, and you may feel less queasy.
  • Ask for an anti-nausea prescription: Some doctors use prescription-strength anti-nausea medications to help their patients using high doses of opioids.[11] If you’ve tried all other options and still don’t feel better, this could be a good choice for you. 

Don’t change your opioid medication dose — or quit the drugs altogether — without talking to your doctor first. Sudden shifts can produce opioid withdrawal, causing even more nausea and vomiting. Ask your doctor for help.

Reviewed By Peter Manza, PhD

Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More

Sources
  1. The Pathophysiology, Incidence, Impact, and Treatment of Opioid-Induced Nausea and Vomiting. Journal of the American Association of Nurse Practitioners. https://pubmed.ncbi.nlm.nih.gov/29131554/. November 2017. Accessed March 2023.
  2. Management of Common Opioid-Induced Adverse Effects. American Family Physician. https://www.aafp.org/pubs/afp/issues/2006/1015/p1347.html. October 2006. Accessed March 2023.
  3. Opioid-Induced Nausea and Vomiting. Annals of Palliative Medicine. https://apm.amegroups.com/article/view/1038/1264. July 2012. Accessed March 2023.
  4. Opioids and Nausea. Palliative Care Network of Wisconsin. https://www.mypcnow.org/fast-fact/opioids-and-nausea/. Accessed March 2023.
  5. Nausea: A Review of Pathophysiology and Therapeutics. Therapeutic Advances in Gastroenterology. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4699282/. January 2016. Accessed March 2023.
  6. The Vestibular System. Neuroscience. https://www.ncbi.nlm.nih.gov/books/NBK10819/. 2001. Accessed March 2023.
  7. Opioid-Induced Nausea Involves a Vestibular Problem Preventable by Head-Rest. PLOS ONE. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4551845/. August 2015. Accessed March 2023.
  8. The Pathophysiology, Incidence, Impact, and Treatment of Opioid-Induced Nausea and Vomiting. Journal of the American Association of Nurse Practitioners. https://journals.lww.com/jaanp/Citation/2017/11000/The_pathophysiology,_incidence,_impact,_and.11.aspx. November 2017. Accessed March 2023.
  9. Four Strategies for Managing Opioid-Induced Side Effects in Older Adults. Clinics in Geriatric Medicine. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4418642/. May 2015. Accessed March 2023.
  10. Preventing Opioid-Induced Nausea and Vomiting: Rest Your Head and Close Your Eyes? PLOS ONE. https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0173925. March 2017. Accessed March 2023.
  11. Effect of Prophylactic Anti-Emetics on Opioid-Induced Nausea and Vomiting: A Retrospective Observational Cohort Study. In Vivo. https://iv.iiarjournals.org/content/35/3/1737. June 2021. Accessed March 2023.

Get Updates on OUD Treatment

Stay up to date on insurance changes, MAT availability and more!

Safe, effective Suboxone treatment from home. Learn More

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.